California, 2003

Flash Flood in California, August 25, 2003

August 25, 2003 · NWS SGX · 1 event in 1 county or zone

Highways 38 and 118 flooded with water and rock and mud slides between Big Bear City and Fawnskin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Highways 38 and 118 flooded with water and rock and mud slides between Big Bear City and Fawnskin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 25, 7:30 AM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 25, 7:30 AM PST, 4 hours 20 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
830 AM PDT MON AUG 25 2003

.SYNOPSIS...MONSOON FLOW AROUND UPPER HIGH PRESSURE WILL CONTINUE
WARM AND MUGGY CONDITIONS THIS WEEK...WITH CHANCES OF STRONG
THUNDERSTORMS IN THE MOUNTAIN AND DESERTS EACH DAY. A FEW SHOWERS
AND THUNDERSTORMS COULD STRAY WEST OF THE MOUNTAINS AS WELL.

DISCUSSION...DEEP MOISTURE AND POTENTIAL INSTABILITY WAITING TO BE
RELEASED TODAY AS MIRAMAR 12Z SOUNDING SHOWS OVER ONE AND THREE
QUARTERS INCH OF PRECIPITABLE WATER AND 20 KT EASTERLY FLOW IN THE
MID LEVELS. FLASH FLOOD WATCH LOOKS GOOD THROUGH THIS EVENING.

ONSHORE SURFACE PRESSURE GRADIENTS UP A FEW MBS FROM YESTERDAY
HELPED TO BRING SOME STRATUS ONSHORE WHICH IS QUICKLY DISSIPATING AS
CIRROSTRATUS DEVELOPS OVER SE CA AND ADVANCES WESTWARD OVER THE CWA
THIS AM.

BASED ON JUICY CONDITIONS AND BETTER EASTERLY FLOW IN THE MID LEVELS
WILL UP THE POPS WEST OF THE MOUNTAINS. OTHERWISE THE FORECAST LOOKS
ON TRACK.

SAN...FLASH FLOOD WATCH...SEE LAXFLSSGX.
Hazardous weather outlook, Aug 25, 5:00 AM PST, 6 hours 50 minutes before
CAZ042-043-048-050-055>058-060>062-261300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS OF EXTREME
SOUTHWEST CALIFORNIA CONTINUES THROUGH 900 PM TONIGHT.
REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

POSSIBLE HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS
OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD
BE SIGNIFICANT FOR...
SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SAN DIEGO COUNTY MOUNTAINS...
APPLE AND YUCCA VALLEYS...
COACHELLA VALLEY...
SAN DIEGO COUNTY DESERTS...
TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 25, 11:50 AM PST to 2:15 PM PST
Where
San Bernardino County, Big Bear City
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369435.